MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0.; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0.; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Hypoesthesia (2352)
Date of Event 02/18/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1.A risk to the patient's health could not be excluded, since 2 spine screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, in this case leading to a temporary, minor, reversible sensory deficit, and in worst case could lead to permanent patient harm.Although according to the information from the surgeon (treating clinician): the outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was an increased risk of harm and a temporary, minor, reversible sensory deficit postoperatively, possibly related to the initial screw malposition, but it resolved within a few days.There was no further harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.60min.There were no further remedial actions needed, planned, or performed after the surgery.Hospitalization was not prolonged.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the two pilot holes/k-wire placements with the aid of navigation and screws placed without the aid of navigation deviating ca.2mm medially at right t8 and t10, is: a movement of the navigation reference array during the surgery on the patient anatomy after registration but prior to invasive actions due to insufficient fixation and/or inadvertent forces applied to the reference system.Imaging data provided for this surgery show a movement of the reference array in relation to the patient anatomy it was fixated to, in between the pre-placement and the post-placement imaging scans of the affected spine screws.Additionally, a shift of the array is observed by lti after registration but prior to drill guide display and a relatively uniform deviation pattern is observed with all screws placed (medial to expected at right and lateral to expected at left) movement of the reference array relative to the anatomy after its registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.To a lesser extent (specifically right t8): relative movements of the vertebra instrumented on (t8) during the surgery, in relation to the vertebra the navigation reference array was fixated to (t10), due to an insufficiently rigid connection of the anatomy, and the forces applied to the bone during instrumentation.A tumor at t9 was the reported medical indication for the procedure and imaging data provided for this surgery shows a movement at t8 in relation to t10 (fixation level).Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation of the anatomy location displayed by the navigation compared to the actual patient anatomy location during the placements, was not recognized by the user with the necessary and required navigation accuracy verification throughout the surgery, before significant invasive actions and at any time significant forces were applied to the bone.Note: despite no contributing factors to the deviated placements, regarding the communicated user observations for registration issues related to the second scan: based on data/log files provided, the first scan appears to have been selected/pushed to the navigation system after the second registration and scan was acquired, which allowed association of the second registration to the first scan.User discovered the incorrect scan registration during verification and did not utilize the second scan for invasive actions.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the thoracic spine, for a stabilization from t8 to t10 with omission of t9 and with an additional laminectomy and tumor resection after stabilization, was performed with the aid of the brainlab spine & trauma navigation (spine & trauma navigation 2.0.0).The surgeon determined from an intra operative scan that two out of four spine screws placed - at t8 right and t10 right - deviated from their intended positions by approx.2mm medially.The surgeon decided to remove and re-place the deviating spine screws to their correct positions during the very same surgery using navigation.According to the surgeon (treating clinician): the outcome of the surgery was successful as intended, with all screw placements correct at the same surgery.There was an increased risk of harm and a temporary, minor, reversible sensory deficit postoperatively, possibly related to the initial malposition, there was no further harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.60min.There were no further remedial actions needed, planned, or performed after the surgery.Hospitalization was not prolonged.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0.
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24656651
Report Number8043933-2026-00015
Device Sequence Number18441235
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26663C
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2026
Initial Report FDA Received Date03/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown